Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Journal of the American Mathematical Society
Journal of the American Mathematical Society
ISSN 1088-6834(online) ISSN 0894-0347(print)

 

Gravitational instantons from rational elliptic surfaces


Author: Hans-Joachim Hein
Journal: J. Amer. Math. Soc. 25 (2012), 355-393
MSC (2010): Primary 53C25, 14J27
Published electronically: November 18, 2011
MathSciNet review: 2869021
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ X$ denote the complex projective plane, blown up at the nine base points of a pencil of cubics, and let $ D$ be any fiber of the resulting elliptic fibration on $ X$. Using ansatz metrics inspired by work of Gross-Wilson and a PDE method due to Tian-Yau, we prove that $ X \setminus D$ admits complete Ricci-flat Kähler metrics in most de Rham cohomology classes. If $ D$ is smooth, the metrics converge to split flat cylinders $ \mathbb{R}^+ \times S^1 \times D$ at an exponential rate. In this case, we also obtain a partial uniqueness result and a local description of the Einstein moduli space, which contains cylindrical metrics whose cross section does not split off a circle. If $ D$ is singular but of finite monodromy, they converge at least polynomially to flat $ T^2$-submersions over flat $ 2$-dimensional cones that need not be quotients of $ \mathbb{R}^2$. If $ D$ is singular of infinite monodromy, their volume growth rates are $ 4/3$ and $ 2$ for the Kodaira types $ {\rm I}_b$ and $ {{\rm I}_b}^*$, their injectivity radii decay like $ r^{-1/3}$ and $ (\log r)^{-1/2}$, and their curvature tensors decay like $ r^{-2}$ and $ r^{-2}(\log r)^{-1}$. In particular, the $ {\rm I}_b$ examples show that a curvature estimate due to Cheeger and Tian cannot be improved in general.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 53C25, 14J27

Retrieve articles in all journals with MSC (2010): 53C25, 14J27


Additional Information

Hans-Joachim Hein
Affiliation: Department of Mathematics, Imperial College, London SW7 2AZ, United Kingdom
Email: h.hein@imperial.ac.uk

DOI: http://dx.doi.org/10.1090/S0894-0347-2011-00723-6
PII: S 0894-0347(2011)00723-6
Received by editor(s): April 24, 2010
Received by editor(s) in revised form: August 25, 2010, September 30, 2011, October 19, 2011, and October 23, 2011
Published electronically: November 18, 2011
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.